April 17, 2000
PONTIAC, Mich. (AP) - A medical examiner says long-term use of Ritalin, a drug used to treat hyperactive children, may have led to a 14-year-old boy's death.
Matthew Smith collapsed at his home on March 21 while playing with a skateboard and was pronounced dead at a hospital a short time later. Oakland County Medical Examiner Ljubisa Dragovic concluded that the boy died of a heart attack likely caused by 10 years of taking Ritalin for attention deficit hyperactivity disorder.
"This was a gradual development," Dragovic said Sunday in The Oakland Press. "There were changes that occurred in the small blood vessels that supply the heart muscle.
Smith's family told Dragovic the teen-ager occasionally complained of chest discomfort and racing heart, signs that something was wrong, the medical examiner said.
"This is not a heart condition, which could have been diagnosed just like that," Dragovic said. "You just don't see this in the younger population."
But Dragovic's naming of Ritalin as a suspect in the boy's death is being questioned by some experts who say the drug has been shown to be extremely safe. Ritalin is a popular brand name for the stimulant methylphenidate, believed to increase a child's alertness by stimulating the central nervous system.
Dr. Joseph Biederman, professor of psychology at Harvard University and a longtime researcher of stimulants, said Dragovic's conclusion was unfounded.
"It is a free country and people can have whatever opinion they want," Biederman said. "But Ritalin has a long history of safety unparalleled by any other drug."
Cardiac side effects to Ritalin are rare and don't include death, said Dr. David Rosenberg, a child psychiatrist with Children's Hospital of Michigan in Detroit.
"There have been reported increases in blood pressure and pulse that aren't clinically significant," Rosenberg said. "But I would want to avoid it in someone with an underlying heart condition."
Biederman, who also is chief of pediatric pharmacology at Massachusetts General Hospital in Boston, said it is not unusual for people to take Ritalin their entire lives.
"It is given to millions of children. I don't know why this boy died, but we have no known knowledge of people dropping dead on Ritalin," he said.
Dragovic, who said he also is researching allegedly similar types of deaths in Ritalin users, including one in Ohio and another in Texas, said he will report his findings as required to the U.S. Food and Drug Administration.
"This is something that we have to share with the public and the professional people, too, that there is a great risk," Dragovic said. "There are millions receiving Ritalin and so few tests. Statistically it is not significant, but it is for that boy and his family."
Copyright 2000 The Associated Press. All rights reserved.